Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 176, NWS Topeka, KS

June 30, 2018Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2018, 11:40 PM CDT for Cloud County, Republic County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 11:40 PM CDT (04:40 UTC)
Expired
Jul 1, 2018, 12:30 AM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KTOP 010440
SVRTOP
KSC029-157-010530-
/O.NEW.KTOP.SV.W.0176.180701T0440Z-180701T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1140 PM CDT SAT JUN 30 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Republic County in north central Kansas...
  Western Cloud County in north central Kansas...

* Until 1230 AM CDT.

* At 1139 PM CDT, severe thunderstorms were located along a line
  extending from near Ruskin to 3 miles northeast of Formoso to 8
  miles north of Victor, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland,
  Norway, Republic and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9747 3999 9747 3985 9749 3931 9764
      3931 9793 4000 9793
TIME...MOT...LOC 0439Z 265DEG 20KT 4016 9792 3982 9796 3937 9823 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
3 follow-up statements
350 
WWUS53 KTOP 010502
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1202 AM CDT SUN JUL 1 2018

KSC029-010509-
/O.CAN.KTOP.SV.W.0176.000000T0000Z-180701T0530Z/
Cloud-
1202 AM CDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLOUD COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. moved out of 
Therefore, the warning has been cancelled.

LAT...LON 4000 9747 3999 9747 3985 9749 3968 9754
      3968 9792 4000 9793
TIME...MOT...LOC 0459Z 265DEG 20KT 4017 9779 3983 9783 3938 9810 

$$

KSC157-010530-
/O.CON.KTOP.SV.W.0176.000000T0000Z-180701T0530Z/
Republic-
1202 AM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR REPUBLIC COUNTY...

At 1159 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Deshler to 3 miles northwest of
Scandia to 10 miles northeast of Jewell, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland, Norway, Republic and Munden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9747 3999 9747 3985 9749 3968 9754
      3968 9792 4000 9793
TIME...MOT...LOC 0459Z 265DEG 20KT 4017 9779 3983 9783 3938 9810 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
293 
WWUS53 KTOP 010518
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1218 AM CDT SUN JUL 1 2018

KSC157-010530-
/O.CON.KTOP.SV.W.0176.000000T0000Z-180701T0530Z/
Republic-
1218 AM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN REPUBLIC COUNTY...

At 1217 AM CDT, severe thunderstorms were located along a line
extending from Alexandria to 4 miles west of Belleville to near
Scandia, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia and Munden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9747 3999 9747 3985 9749 3976 9752
      3978 9783 4000 9780
TIME...MOT...LOC 0517Z 264DEG 20KT 4024 9739 3984 9772 3978 9778 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
043 
WWUS53 KTOP 010522
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1222 AM CDT SUN JUL 1 2018

KSC157-010531-
/O.EXP.KTOP.SV.W.0176.000000T0000Z-180701T0530Z/
Republic-
1222 AM CDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REPUBLIC COUNTY WILL
EXPIRE AT 1230 AM CDT...
    
The storms which prompted the warning have moved northeast out of 
the area.

Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4000 9747 3999 9747 3985 9749 3976 9752
      3978 9783 4000 9780
TIME...MOT...LOC 0521Z 265DEG 20KT 4024 9736 3984 9769 3978 9775 

$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM CDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Jun 30 2018

Strong to severe thunderstorms with heavy rain and strong winds
are possible this afternoon and tonight, with a brief respite from
the heat on Sunday.

The early afternoon synoptic analysis featured a broad
subtropical ridge stretching from the Mid-Mississippi River valley
to the Mid-Atlantic region. A sharp northern stream H300
meridional trough axis was shifting eastward over Montana and
Wyoming--with some hints of an embedded closed upper low over
central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet
streak and H500 shortwave were rounding the base of this trough
and lifting northeastward towards the Northern Plains. Upper
tropospheric undulations/gravity waves were also noted this
morning emanating southward from the location of overnight
convection in Nebraska, with a low to mid tropospheric outflow
boundary noted on satellite, radar, and even for a short time in
the Salina to Manhattan observation network, where winds veered to
the north/west behind the passing boundary for a few hours this
morning before the mean southerly flow became reestablished. A
small MCV--remnants from earlier convection in Oklahoma, was
lifting northward through central Kansas. The region of DCVA ahead
of the low was helping generate isolated showers along the
aforementioned outflow boundary.

At the surface, a 1005 mb lee cyclone had gradually shifted off
the Front Range and into far western Kansas early this afternoon,
with an attendant frontal boundary arcing northeastward into SE
Nebraska and NW Iowa. This quasi-stationary boundary is forecast
to meander near the Kansas/Nebraska border through the rest of the
day, with isentropic upglide over the boundary serving as the
foci for thunderstorm development through the remainder of the
afternoon/evening. Several HREF members and the HRRR have been
hinting at the development of prefrontal showers and storms late
this afternoon in the warm sector from north central Oklahoma to
central Kansas. Have maintained slight chance to chance POPs to
account for these solutions. However, the threat for more
widespread showers and storms will come as the boundary sags
southward overnight between 04 and 10Z. Have pushed the heaviest
QPF to between 06 and 12Z timeframe in the forecast.

The overall convective environment in northeast Kansas features a
typical summertime setup--rich in buoyancy but lacking in deep
shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC
Mesoanalysis plots over the region, but with effective shear
values of only 15 to 25 kts. Given the minimal inhibition, even
weak lift associated with either the aforementioned outflow, MCV,
or H500 wave could lead to convective initiation. For now, have
focused afternoon POPs on the outflow and MCV, which already have
a history of producing convection. Storm mode is also complicated
by the lack of deep shear, hodograph inflection points, and weak
inhibition. Multi-cell clusters/lines are most likely given this
environment. Cold pools will be efficiently generated in this
regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences
of 25-35 C. Heavy rain will also be a threat with any training or
slow moving complex with PWATs of 1.5 to 2 inches approaching the
90-99th percentile of the climatological average. The hail and
tornado threat are non-zero given the possibility of isolated
sustained updrafts and multiple outflow boundaries providing
localized ESRH enhancements, but wind and rain look to be the two
main threats.

The complex as a whole should push off to the southeast Sunday
morning with some residual precipitation possibly lingering in
the far southeast CWA. H850 temps drop to +15 to +17C in the wake
of this system for Sunday, but by Sunday night the lower
tropospheric ridge will push east of the region and allow WAA to
overspread NE Kansas once again.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Jun 30 2018

The upcoming week features a return of hot summer temperatures
and few chances of precipitation.

The upper tropospheric ridge slowly retrogrades westward over the
course of the week; its centroid shifting from the southeast U.S.
to the Four Corners region by the end of the week. This will
result in highs hanging around the 90 to 95 degree mark and heat
indices in the 100-105 degree range. Any precip chances come later
in the week and are low/ill-timed at best.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jun 30 2018

Showers and thunderstorms are expected to develop late this
afternoon and persist through the overnight. Any showers and
storms during the afternoon/evening will likely be more scattered,
with the best chance for widespread restrictions coming
overnight. Winds will be from the south at 10 to 20 kts today,
veering to the northwest Sunday morning as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ011-
012-022>024-026-036-038>040-055-056-059.

Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021-
034-035-037-054-058.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jun 30, 7:49 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
749 PM CDT Sat Jun 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-020100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
749 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms will be possible across east central, central
and northeast KS this evening and through the tonight across. The
main hazards with any storms will be damaging wind gusts, small
hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 30, 10:05 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     2 N LAWRENCE            38.99N 95.27W
06/30/2018  E70 MPH          DOUGLAS            KS   NWS EMPLOYEE

&&
Special weather statement, Jun 30, 10:06 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1006 PM CDT SAT JUN 30 2018

KSZ009>011-021>023-010330-
Clay-Pottawatomie-Riley-Washington-Nemaha-Marshall-
1006 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN NEMAHA...SOUTHEASTERN WASHINGTON...
NORTHEASTERN CLAY AND MARSHALL COUNTIES UNTIL 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Frankfort to 7 miles northeast
of Olsburg to near Green. Movement was east-northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seneca, Blue Rapids, Blaine, Frankfort, Olsburg, Beattie, Randolph,
Green, Baileyville and Lillis.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3987 9600 3954 9618 3932 9695 3956 9725
      3969 9674 3996 9645
TIME...MOT...LOC 0304Z 260DEG 21KT 3977 9638 3953 9656 3944 9705

Gargan
Local storm report, Jun 30, 10:12 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 SSE TOPEKA            39.01N 95.66W
06/30/2018                   SHAWNEE            KS   EMERGENCY MNGR

            A 20 INCH DIAMETER TREE FELL ON A HOUSE AND
            TOOK DOWN A POWER LINE.

&&
Special weather statement, Jun 30, 10:30 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1030 PM CDT SAT JUN 30 2018

KSZ010>012-024-026-010400-
Jefferson-Brown-Jackson-Nemaha-Marshall-
1030 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NEMAHA...
NORTHEASTERN JACKSON...BROWN AND EAST CENTRAL MARSHALL COUNTIES UNTIL
1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Axtell to near Winchester. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Holton, Hiawatha, Seneca, Valley Falls, Centralia, Corning, Netawaka
and Goff.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
      3920 9518 3982 9639 4000 9621 4000 9534
TIME...MOT...LOC 0327Z 263DEG 38KT 3990 9624 3929 9524

Gargan
Local storm report, Jun 30, 10:32 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     3 W WESTPHALIA          38.19N 95.55W
06/30/2018                   COFFEY             KS   BROADCAST MEDIA

            LARGE TREE LIMB FELL ON HOUSE.

&&

BUNKER
Local storm report, Jun 30, 10:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     1 ENE WILLIAMSTOWN      39.07N 95.31W
06/30/2018                   JEFFERSON          KS   LAW ENFORCEMENT

            MULTIPLE TREE LIMBS DOWN.

&&

BUNKER

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin29 min
Jun 30, 7:28 PM CDTSpecial Weather StatementTOPDouglas17 min
Jun 30, 7:36 PM CDTSevere Thunderstorm WarningTOPDouglas24 min
Jun 30, 7:55 PM CDTSpecial Weather StatementTOPDickinson35 min
Jun 30, 7:56 PM CDTSpecial Weather StatementTOPWashington34 min
Jun 30, 7:57 PM CDTSpecial Weather StatementTOPWashington33 min
Jun 30, 8:04 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington26 min
Jun 30, 8:08 PM CDTSpecial Weather StatementTOPJefferson37 min
Jun 30, 8:32 PM CDTSpecial Weather StatementTOPWashington28 min
Jun 30, 8:35 PM CDTSpecial Weather StatementTOPCoffey, Lyon, Morris, Osage, Wabaunsee25 min
Jun 30, 8:39 PM CDTSpecial Weather StatementTOPCoffey21 min
Jun 30, 8:42 PM CDTSpecial Weather StatementTOPDickinson, Geary33 min
Jun 30, 8:48 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Jun 30, 9:07 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington23 min
Jun 30, 9:10 PM CDTSpecial Weather StatementTOPOsage, Pottawatomie, Shawnee, Wabaunsee35 min
Jun 30, 9:11 PM CDTSpecial Weather StatementTOPAnderson, Franklin34 min
Jun 30, 9:28 PM CDTSevere Thunderstorm WarningTOPMarshall32 min
Jun 30, 9:34 PM CDTFlash Flood WarningTOPJefferson3 hr
Jun 30, 9:44 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Jun 30, 9:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Jun 30, 10:06 PM CDTSpecial Weather StatementTOPMarshall24 min
Jun 30, 10:27 PM CDTAreal Flood AdvisoryTOPClay, Marshall, Riley, Washington3 hr
Jun 30, 10:30 PM CDTSpecial Weather StatementTOPBrown, Nemaha30 min
Jul 1, 12:24 AM CDTSpecial Weather StatementTOPRepublic, Washington36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.